Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 23, NWS Blacksburg, VA

May 20, 2005Roanoke County, City of Roanoke, City of Salem, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 20, 2005, 12:22 AM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2005, 12:22 AM EDT (04:22 UTC)
Expired
May 20, 2005, 12:46 AM EDT
In force
24 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2005-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2005-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
420 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 200422
SVRRNK
VAC161-770-775-200445-
/O.NEW.KRNK.SV.W.0023.050520T0422Z-050520T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1222 AM EDT FRI MAY 20 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROANOKE IN WEST CENTRAL VIRGINIA
  EASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
  SALEM IN WEST CENTRAL VIRGINIA

* UNTIL 1245 AM EDT

* AT 1220 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS  
  STORM WAS LOCATED NEAR SALEM...AND MOVING   EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...

  SALEM...
  ROANOKE AIRPORT...
  ROANOKE...
  VINTON...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3739 8013 3721 8013 3722 7985 3735 7989

$$

JJ
2 follow-up statements
000 
WWUS51 KRNK 200437
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1236 AM EDT FRI MAY 20 2005

VAC775-200446-
/O.CAN.KRNK.SV.W.0023.000000T0000Z-050520T0445Z/
SALEM VA-
1236 AM EDT FRI MAY 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR SALEM CITY IS CANCELLED...

LAT...LON 3736 8000 3725 7998 3727 7988 3733 7989

$$

VAC161-770-200445-
/O.CON.KRNK.SV.W.0023.000000T0000Z-050520T0445Z/
ROANOKE VA-
1236 AM EDT FRI MAY 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 AM EDT FOR 
ROANOKE COUNTY AND ROANOKE CITY...

AT 1235 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR ROANOKE AIRPORT...OR ABOUT OVER 
HOLLINS...MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VINTON.

LAT...LON 3736 8000 3725 7998 3727 7988 3733 7989

$$
JJ
000 
WWUS51 KRNK 200446
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1246 AM EDT FRI MAY 20 2005

VAC161-770-200456-
/O.EXP.KRNK.SV.W.0023.000000T0000Z-050520T0445Z/
ROANOKE VA-
1246 AM EDT FRI MAY 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR ROANOKE COUNTY AND THE CITY 
OF ROANOKE EXPIRED AT 1245 AM EDT...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3736 8000 3725 7998 3727 7988 3733 7989

$$

JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 8:56 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 19, 8:56 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
856 PM EDT THU MAY 19 2005

.SHORT TERM (REST OF TONIGHT)...

LARGE AREA OF SHRA/TSRA HAS MOVED INTO THE GREENBRIER VALLEY FROM
THE WEST. POPS WL BE HIGH IN THIS AREA FOR THE REST OF THE NIGHT.
WITH STORMS MOVING NITO REGION THAT HAD STRATUS AND NO HEATING
TODAY...DONT EXPECT THEM TO BE TOO INTENSE. HAVE ADJUSTED
TEMPS/DEW POINTS BASED ON CURRENT CONDITIONS. RAISED THE MINS FOR
TONIGHT IN THE NW NC MOUTAINS. NO OTHER CHANGES AT THIS TIME.

&&

.PREVIOUS DISCUSSION...
(ISSUED 827 PM EDT THU MAY 19 2005)

AVIATION...
MVFR TO IFR CONDITIONS FOR MUCH OF THE NEXT 24 HOURS AS MOISTURE
ASSOCIATED WITH A WARM FRONT MOVES THROUGH THE AREA TONIGHT
FOLLOWED BY A COLD FRONT ON FRIDAY. A LARGE AREA OF SHOWERS AND
THUNDERSTORMS WILL MOVE SOUTHEAST FROM WV ALONG THE WARM FRONT.
CONVECTION HAS MADE IT TO LWB. EXPECT THE CONVECTION TO REACH BLF
OVER THE NEXT COUPLE OF HOURS...ROA AND LYH BY 03Z AND DAN BY 06Z.
ISOLATED THUNDER SHOWERS HAVE DEVELOPED AHEAD OF THE MAIN
AREA...THIS MAY RESULT IN BRIEF CONVECTION AT THESE LOCATIONS
BEFORE THE MAIN AREA ARRIVES. CLOUDS AND SHOWERS WILL CONTINUE ON
FRIDAY WITH ISOLATED THUNDERSTORMS POSSIBLE IN THE AFTERNOON.

PREVIOUS DISCUSSION...
(ISSUED 250 PM EDT THU MAY 19 2005)

SHORT TERM (TODAY THROUGH FRIDAY)...
WARM FRONT REMAINS ACROSS OUR REGION THIS AFTERNOON. EASTERLY WINDS
COMBINED WITH LOW LEVEL MOISTURE RESULTED IN AREAS OF LOW CLOUDS AND
FOG IN NORTHEAST CORNER OF FA THIS AFTERNOON. SURFACE CAPES CLIMBING
ABOVE 1000 J/KG IN SOUTHWEST CORNER OF FA. SCT CONVECTION DEVELOPING
THIS AFTERNOON IN THE WESTERN MOUNTAINS WHERE LIS WERE AROUND MINUS
2 TO 3. ADJUSTED POPS FOR THIS EVENING FOR CURRENT RADAR TRENDS.
SHORTWAVE ROLLS EAST ACROSS FA TONIGHT ENHANCING CONVECTION. SLIGHT
RISK DAY1 JUST TO THE WEST OF CWA. SOME OF THE STORMS MAY BE STRONG
TONIGHT INTO FRIDAY. THE RAIN MAY BE LOCALLY HEAVY. PLAYED LOW
TEMPERATURES SIMILAR TO WARMER MOS. KEPT TEMPERATURES ON THE COOL
SIDE ON FRIDAY WITH CLOUDS AND PCPN.

LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
UPR LOW OVER NEW ENGLAND DROPS SOUTH AND HIGH PRES ASSOC WITH UPR
RIDGE OVER GREAT LAKES PUSHES MOISTR AND RAIN SOUTH OF THE FA.  DRY
AIR SHUD LAST THRU THE WEEKEND...BUT UPR RIDGE GETS SQUEEZED BY
ANOTHER UPR LOW DROPPING DOWN FROM THE UPR MIDWEST AND DOWN INTO THE
MEAN TROF OVER THE EASTERN U.S.  ZONE OF WAA ASSOC WITH APPROACH OF
SECOND UPR LOW MAY PRODUCE SOME LIGHT RAIN ACROSS NORTHERN SECTIONS
OF THE FA LATE SUNDAY INTO SUNDAY NIGHT...BUT LOW POPS.

MODELS DIVERGE SIGNIFICANTLY CONCERNING THE EVOLUTION OF THIS UPR
LOW AS IT DIGS IN THE EAST.  GFS IS THE MORE AGRESSIVE AND RESULTS
IN A LARGE CLOSED UPPR LOW OVER THE EASTERN U.S. THRU MIDWEEK. OTHER
MODELS REMAIN MORE PROGRESSIVE WITH THE UPR LOW AND MOVE IT OFF THE
COAST EARLIER IN THE WEEK.  FOR NOW KEEPING SMALL CHANCE POPS IN
THRU TUESDAY NIGHT FOR LINGERING SHOWERS ASSOC WITH THE UPR LOW.
DRYING IT OUT WED AND THU. OTHERWISE LOOK FOR COOLER THAN NORMAL
CONDITIONS THRU MIDWEEK.

AVIATION...
VFR AND MVFR CONDITIONS THIS AFTERNOON WITH AREAS OF IFR AND LIFR IN
CONVECTION AND FOG. CIGS AND VSBYS WILL LOWER TO MVFR/IFR AT MOST
SITES TONIGHT INTO FRIDAY MORNING. CONDITIONS WILL IMPROVE
FRIDAY AFTERNOON.

EASTERLY FLOW COMBINED WITH LOW LEVEL MOISTURE RESULTING IN
LOW CLOUDS EAST OF BLUE RIDGE ESPECIALLY NORTHEAST CORNER OF
FORECAST AREA. EROSION OF DECK IS QUITE SLOW AND MAY NOT MIX OUT
THIS AFTERNOON BEFORE CLOUDS ASSOCIATED WITH CONVECTION TO THE
WEST SPREADS EAST. WSR88D SHOWED SCT SHOWERS CONTINUE TO DROP
SOUTHEAST ACROSS NORTHERN SECTIONS WHILE ISOLD THUNDERSTORMS
DEVELOPING ALONG THE HIGHER TERRAIN IN THE WEST.  SHRA/TSRA CHCS
INCRG FROM W TO E LATER THIS AFTN AND EVENING WITH MORE WDSPRD
COVERAGE...ESPECIALLY WEST OF THE BLUE RIDGE OVERNIGHT INTO FRIDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

AMS
Hazardous weather outlook, May 19, 3:44 AM EDT, 20 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 AM EDT THU MAY 19 2005

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-200745-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
344 AM EDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
REGION LATE THIS AFTERNOON AND CONTINUE OVERNIGHT. SOME OF THE
STORMS HAVE THE POTENTIAL TO BE STRONG TO SEVERE WITH DAMAGING
WINDS AND LARGE HAIL. IN ADDITION VERY HEAVY RAINFALL MAY
ACCOMPANY ANY OF THE STRONGER STORMS ESPECIALLY LATER THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY THIS EVENING.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-200745-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
344 AM EDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...
CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND INCREASE OVERNIGHT. SOME OF THE STORMS MAY CONTAIN
STRONG WINDS ALONG WITH VERY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 19, 6:48 PM EDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
648 PM EDT THU MAY 19 2005

VAZ009-012>014-017-022-033-043-044-200100-
SMYTH-WYTHE-PULASKI-MONTGOMERY-FLOYD-ROANOKE-FRANKLIN-HENRY-
PITTSYLVANIA-
INCLUDING THE CITIES OF...MARION...WYTHEVILLE...PULASKI...
RADFORD...BLACKSBURG...FLOYD...SALEM...ROCKY MOUNT...
MARTINSVILLE...DANVILLE
648 PM EDT THU MAY 19 2005

...SCATTERED THUNDERSTORMS THIS EVENING...

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING. THESE
THUNDERSTORMS MAY CONTAIN SMALL HAIL...BRIEFLY HEAVY RAIN AND
DANGEROUS CLOUD TO GROUND LIGHTNING. MORE SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REGION AFTER
MIDNIGHT.

LULOFS
Special weather statement, May 19, 8:12 PM EDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
812 PM EDT THU MAY 19 2005

WVZ042>045-200315-
MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...BLUEFIELD...HINTON...UNION...LEWISBURG
812 PM EDT THU MAY 19 2005

...THUNDERSTORMS WITH HEAVY RAIN...

THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND DANGEROUS CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED OVER SOUTHEAST WEST VIRGINIA THROUGH
MIDNIGHT. RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN SOME
OF THE HEAVIER STORMS.

VAZ007-009>014-018>020-022-023-200315-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY-BATH-ROANOKE-BOTETOURT-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE
812 PM EDT THU MAY 19 2005

...THUNDERSTORMS WITH HEAVY RAIN...

THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND DANGEROUS CLOUD TO GROUND
LIGHTNING WILL BECOME MORE WIDESPREAD BY MIDNIGHT.  RAINFALL AMOUNTS
OF UP TO ONE INCH ARE POSSIBLE IN SOME OF THE HEAVIER STORMS.

LULOFS
Special weather statement, May 19, 11:18 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1118 PM EDT THU MAY 19 2005

VAZ010-011-013-014-018>020-022>024-034-035-WVZ042>045-200430-
ALLEGHANY VA-AMHERST-BATH-BEDFORD-BLAND-BOTETOURT-CRAIG-GILES-
GREENBRIER-MERCER-MONROE-MONTGOMERY-PULASKI-ROANOKE-ROCKBRIDGE-
SUMMERS-
1118 PM EDT THU MAY 19 2005

...STRONG THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA AND PORTIONS
OF SOUTHWEST VIRGINIA...

AN AREA OF SHOWERS AND THUNDERSTORMS EXTENDS ACROSS SOUTHEAST WEST
VIRGINIA AND INTO THE VIRGINIA BORDER COUNTIES FROM BLAND...
NORTHEAST THROUGH GILES...CRAIG...ALLEGHANY AND BATH.
STRONGER STORMS WERE ALSO ACROSS BOTETOURT AND ROCKBRIDGE
COUNTIES. THESE STORMS WERE PRODUCING VERY HEAVY RAIN...WITH
SCATTERED LOCATIONS SEEING 1.0 TO 1.5 INCHES IN AN HOUR. IN
ADDITION TO THE HEAVY DOWNPOURS...THE STRONGER STORMS ALSO HAD
FREQUENT DANGEROUS LIGHTNING STRIKES...AND MAY PRODUCE SMALL HAIL
AND WIND GUSTS TO 40 MPH. THE STRONGEST STORMS THROUGH 12:30 AM
WILL EXTEND FROM THE ROANOKE VALLEY...NORTHEASTWARD INTO THE
SOUTHERN SHENANDOAH VALLEY AND ALONG THE BLUE RIDGE.

ANOTHER LARGE AREA OF STORMS MOVING EASTWARD THROUGH EASTERN
KENTUCKY WILL SPREAD INTO SOUTHEAST WEST VIRGINIA AND THE VIRGINIA
BORDER COUNTIES AFTER 1:00 AM. THESE STORMS WILL BRING MORE HEAVY
RAINFALL AND POTENTIALLY STRONG WINDS AND HAIL.

NCZ006-VAZ044>047-058-059-200430-
APPOMATTOX-BUCKINGHAM-CAMPBELL-CASWELL-CHARLOTTE-HALIFAX-
PITTSYLVANIA-
1118 PM EDT THU MAY 19 2005

...THUNDERSTORMS WITH HEAVY DOWNPOURS OVER THE VIRGINIA PIEDMONT...

A CLUSTER OF SHOWERS AND THUNDERSTORMS WAS MOVING EASTWARD ACROSS THE
SOUTHWEST PIEDMONT OF VIRGINIA GENERALLY TO THE EAST OF THE
LYNCHBURG AND DANVILLE AREAS. THESE STORMS WERE PRODUCING
HEAVY RAIN OF UP TO AN INCH IN LESS THAN AN HOURS TIME. THE STRONGEST
STORMS IN THIS CLUSTER THROUGH 12:30 AM WILL EXTEND FROM THE
BUCKINGHAM AREA...SOUTHWARD THROUGH THE APPOMATTOX AND CHARLOTTE
COURTHOUSE AREAS. THE THUNDERSTORMS WILL BE EXITING THE AREA TOWARD
1:00 AM...BUT ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED
LATER TONIGHT.

NCZ001-018-VAZ007-009-015-200430-
ASHE-GRAYSON-SMYTH-TAZEWELL-WATAUGA-
1118 PM EDT THU MAY 19 2005

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
REGION THROUGH 1:00 AM. A LARGE AREA OF STORMS MOVING EASTWARD
THROUGH EASTERN KENTUCKY WILL SPREAD INTO THE SOUTHWEST MOUNTAINS OF
VIRGINIA AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA AFTER 1:00 AM.
THESE STORMS WILL BRING HEAVY RAINFALL AND POTENTIALLY STRONG
WINDS AND HAIL.

JJ
Special weather statement, May 20, 12:17 AM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1217 AM EDT FRI MAY 20 2005

VAZ022>024-034-035-200530-
AMHERST-BEDFORD-BOTETOURT-ROANOKE-ROCKBRIDGE-
1217 AM EDT FRI MAY 20 2005

...STRONG THUNDERSTORMS MOVING THROUGH THE ROANOKE VALLEY AND
BEDFORD...

AT 12:15 AM...RADAR SHOWED A LINE OF STRONG THUNDERSTORMS MOVING
EASTWARD THROUGH THE ROANOKE VALLEY AND WESTERN BEDFORD COUNTY.
THESE STORMS WERE BRINGING WIND GUSTS TO 40 MPH...VERY HEAVY
DOWNPOURS OF UP TO AN INCH OF RAIN IN ABOUT 30 MINUTES...AND
FREQUENT DANGEROUS LIGHTNING. ONE OF THE STORMS NEAR SALEM LIKELY
HAS SMALL HAIL. THE EASTERN MOST STORM...APPROACHING THE CITY OF
BEDFORD...WILL HAVE THE STRONGEST WINDS AS IT PASSES THROUGH THE
CITY BY 1:00 AM. THE HEAVY DOWNPOURS WILL LIKELY CAUSE MINOR STREET
FLOODING IN THE ROANOKE AND SALEM AREAS...AND IN PARTS OF BEDFORD
COUNTY.

FURTHER NORTH...HEAVY RAIN CONTINUES ALONG THE BLUE RIDGE IN
BOTETOURT...ROCKBRIDGE AND AMHERST COUNTIES. RADAR ESTIMATES NEARLY
AN INCH OF RAIN HAS FALLEN FROM LITHIA...NORTHEAST INTO THE
GLASGOW...BUENA VISTA AND CORNWALL AREAS. AN ADDITIONAL HALF INCH OF
RAIN IS LIKELY THROUGH 2:00 AM.

MORE STORMS ARE LIKELY LATER TONIGHT...AS A LARGE AREAS OF
THUNDERSTORMS CONTINUES MOVING EASTWARD THROUGH FAR SOUTHWEST
VIRGINIA.

JJ

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.